â€¢ By JUDY SIEGEL-ITZKOVICH Do you know if there is a vaccine for shingles available in Israel? I know it was approved by the US Food and Drug Administration not long ago. - N.S., Jerusalem Veteran Jerusalem pharmacist Avi Raz comments: Shingles is a viral disease known to doctors as herpes zoster. Its symptoms include a very painful skin rash with blisters, usually on one side of the body. Its origin is chicken pox, the acute viral infection in children. There is an effective vaccine against chicken pox, so the number of children and teenagers who now get it is very small. If someone had chicken pox, the virus remains in the body - sitting on nerves for decades - and it can suddenly cause shingles, which has very different symptoms than the initial infection. An attack is more likely in older people with a weak immune system and can be triggered by stress. Shingles symptoms can carry on for months or even longer as a condition known as postherpetic neuralgia. The FDA did approve a live-virus vaccine against herpes zoster that is marketed as Zostavax that four years ago was shown in the US to prevent half the cases of herpes zoster in older people who had chicken pox. But it has not yet been approved by Israel's Health Ministry. While the vaccine has been shown to be safe, it has not been proven for how long it provides protection. Approval by the ministry in Jerusalem is not the automatic result of FDA approval. It has been sent for testing at Sheba Medical Center. The delay is not red tape but a matter of caution. While it could very well be approved, it certainly won't be put into the state-subsidized health funds' basket of health services in the near future. I am a 61-year-old woman who suffers from pain after having a bout of shingles. The sores have dried up and disappeared, but the pain lingers. What is the way to alleviate the pain, which I am told can last for a year. - E.N., Givat Shmuel Prof. Avinoam Reches, senior neurologist at Hadassah University Medical Center in Jerusalem's Ein Kerem, comments: There are a number of mediations that can help. I suggest that you go to a qualified neurologist in your area. I don't have all your medical details, and I don't want to name specific drugs, but a specialist can assist you. I am a 55-year-old woman who is generally healthy. But in the last year or so, I have felt urgency to urinate but often I don't have much urine to eliminate. This is sometimes very embarrassing, especially when I am on a bus and can't get to a bathroom. My family doctor has not found an infection or anything else that could cause this. What could be the problem? - G.R., Eilat Judy Siegel-Itzkovich comments: The Mayo Clinic's Women's HealthSource has discussed what may be causing this common condition - a type of urinary incontinence called overactive bladder. An estimated 17 million Americans, primarily women, suffer from it. The health information publication discusses overactive bladder, which occurs when abnormal signals traveling in nerves to and from the bladder cause its muscles to contract without warning, even when your bladder isn't full. Symptoms include frequent urination (13 or more times a day), an urgent need to urinate and leaking or gushing associated with a sudden, strong urge to urinate. It is best to see your family physician or a urologist. The symptoms could indicate a serious illness. But more commonly, says the Mayo Clinic, your doctor can recommend simple exercises or changes in your bathroom schedule that can help reduce symptoms. Medications may also help. The doctor may also recommend avoiding the consumption of caffeine in food or drink, as it is a diuretic. Urine may become concentrated, which can irritate the bladder and prompt an accident. Drinking six to eight glasses of water a day is usually recommended, but drinking too much fluid increases the need to urinate. Consuming too many carbonated drinks, citrus fruits and juices, alcohol, spicy food or artificial sweeteners can irritate the bladder, the Mayo doctors note. In addition, taking certain medications such as sedatives, muscle relaxants, diet pills, cold medications and heart and blood pressure drugs can also affect bladder function. Ask your pharmacist or doctor if medications you take could be causing the problem. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to firstname.lastname@example.org, giving your initials, age and residence.